Maryland, 2025

Damaging Wind in Maryland, July 9, 2025

July 9, 2025 · NWS AKQ · 1 event in 1 county or zone

A short wave trough aloft approached the Mid-Atlantic from the west on July 9. Strong thunderstorms formed during the afternoon and evening with gusty winds and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A short wave trough aloft approached the Mid-Atlantic from the west on July 9. Strong thunderstorms formed during the afternoon and evening with gusty winds and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 7:21 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 9, 7:21 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
821 PM EDT Wed Jul 9 2025

.SYNOPSIS...
An unsettled weather pattern is expected to persist through
Thursday, with scattered to numerous showers and thunderstorms
occuring both days. The potential for afternoon thunderstorms
will continue this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 820 PM EDT Wednesday...

Key Messages:

- Numerous showers and thunderstorms will slide eastward through
  southeast Virginia and the lower Maryland Eastern Shore
  through Midnight, potentially impacting portions of northeast
  North Carolina.

-The severe threat will continue to diminish as the storms move
 east late this evening.

-Localized instances of flash flooding will also be possible.

SVR Watches 497 and 499 will remain in effect from 10pm-
Midnight, respectively, to account for the line of
thunderstorms currently moving eastward through southeast VA and
lower MD. Isolated instances of strong winds and also localized
flash flooding will be the main threats as this activity pushes
east through Midnight/early Thurs AM. After storms exit, low
temperatures will fall into the lower-mid 70s overnight.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 255 PM EDT Wednesday...

Key Messages:

- Numerous thunderstorms are expected during the afternoon through
  late evening on Thursday.

-Scattered thunderstorms are still expected on Friday and Saturday
 as the unsettled pattern continues.

- The flooding threat will be highest on Thursday, but could
  continue on Friday and Saturday.

An upper trough axis crosses the area on Thursday before moving
to our east on Friday. Numerous tstms are expected across much
of the area on Thursday, with the highest coverage shifting a
bit to the south. Temps only warm into the mid 80s-90F...which
will lessen the severe threat (but SPC still has a Marginal Risk
for damaging wind gusts). Given that PWs will still be around
2.0" on Thursday (in addition to the rain that fell yesterday
and is expected today), WPC has a Slight Risk for excessive
rainfall across much of the area. We finally start to see some
upper height rises on Friday and Saturday, but diurnally driven
tstms will continue each day (although coverage will be less
than what is expected on Thursday). Additionally, the swath of
2.0"+ PWs will be shunted to our SE by Friday/Saturday. So while
there is certainly a possibility of flooding, it won't be as
high (or widespread) as what is expected today/Thu. Temperatures
will be around seasonal averages on Fri/Sat.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 255 PM EDT Wednesday...

Key Message:

- Staying seasonably warm and humid through early next week with
  mainly afternoon/evening storm chances persisting.

A more seasonable (but somewhat unsettled) July weather pattern is
expected late this weekend into early next week. The upper ridge
will try to build back toward the area, with decently fast zonal
flow aloft expected across the northern United States and southern
Canada. This will result in typical diurnal showers and
thunderstorms each day from Sun-Tue. The good news is the storm
coverage will be isolated to perhaps scattered. Exact details are
difficult to pinpoint this far out, but the main concern with any
storms will likely be localized flash flooding given the rain
expected from today-Saturday. Highs each day will be around seasonal
averages for this time of year (upper 80s/around 90F).

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 800 PM EDT Wednesday...

As of 00Z, storms were moving east of KRIC and will impact KSBY
between 00Z-02Z. VSBY will be reduced to around 2SM at SBY
during the heaviest rain with wind gusts up to 30kt possible.
Have a TEMPO group included at KPHF as it looks more likely that
a storm will impact the terminal around 02Z. Low confidence in
any storms making it to the SE terminals, so will keep and eye
on progression of any storms and amend TAFs for KORF/KECG as
necessary. Outside of storms, winds will be SSW at less than 10
kt overnight. Expect MVFR to IFR CIGS to develop overnight
(after 06Z)...lowest at KRIC/KSBY.

Outlook: Scattered to numerous afternoon-late evening tstms
are expected on both Thu and Fri, along with the potential for
early morning ground fog/stratus.

&&

.MARINE...
As of 255 PM EDT Wednesday...

Key Messages:

- Benign marine conditions continue as high pressure offshore keeps
SSW winds.

- Another round of showers and strong storms is likely late this
afternoon into the overnight period.

High pressure well offshore and a surface trough inland is resulting
in SSW winds 10-15 kt. Sub-SCA conditions are expected to continue
through the forecast period. However, the gradient tighten ups a bit
this evening as the inland/lee trough sharpens late tonight. A brief
period of SCA winds are possible in the mouth of the Ches. Bay late
tonight/early tomorrow, but confidence is not high on reaching the
threshold, as local wind probs continue to keep 30-40% chance of
sustained 18 kt winds during this period. In addition, CAMs show the
highest wind speeds to be associated with the convection, which
would be handled with SMWs. Strong to severe storms will be a
concern again this evening into tonight with slightly better flow
aloft than was present yesterday. Gusty winds and frequent lightning
are the main marine threats from storms this evening. Beyond
tonight, the sub-SCA SSW winds will continue tomorrow and Friday
with winds becoming 5-10 kt by Friday morning, but afternoon and
evening convection continues.

There is a Low Rip Current Risk at all beaches today and
Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 2 AM EDT Thursday for MDZ021>025.
NC...None.
VA...Flood Watch until 2 AM EDT Thursday for VAZ060>062-065>069-
     075>090-511>523.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...ERI/JDM
LONG TERM...ERI/JDM
AVIATION...JDM/JKP
MARINE...KMC/RHR
Hazardous weather outlook, Jul 9, 4:45 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
545 PM EDT Wed Jul 9 2025

NCZ012>017-030>032-102-VAZ092-093-095>100-524-525-102145-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Newport News-Hampton/Poquoson-
545 PM EDT Wed Jul 9 2025

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible late this evening.
Localized flooding is possible in urban...poor drainage...and other
flood prone areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible the rest of the week. There is
a threat for localized flooding as well as a few damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064-066>069-075-076-080>083-509>522-102145-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
545 PM EDT Wed Jul 9 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 497 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible the rest of the week. There is
a threat for localized flooding as well as a few damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-102145-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
545 PM EDT Wed Jul 9 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible the rest of the week. There is
a threat for localized flooding as well as a few damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-077>079-084>090-523-102145-
Mecklenburg-Northumberland-Lancaster-Brunswick-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-York-
545 PM EDT Wed Jul 9 2025

...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible the rest of the week. There is
a threat for localized flooding as well as a few damaging wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 9, 6:39 PM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Wakefield VA
739 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     Flash Flood      1 ENE Longdale          37.66N 77.45W
07/09/2025                   Henrico            VA   Trained Spotter

            Street and yard flooding reported.

&&

NB
Local storm report, Jul 9, 6:54 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
754 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tstm Wnd Dmg     2 NNW Centralia         37.40N 77.48W
07/09/2025                   Chesterfield       VA   911 Call Center

            A tree fell on a house on Chayton Ln. No
            injuries were reported. Radar estimated
            time.

&&

NB
Local storm report, Jul 9, 6:58 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
758 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     Flash Flood      1 ESE Midlothian        37.50N 77.62W
07/09/2025                   Chesterfield       VA   911 Call Center

            High water was reported at the intersection
            of Rothbury Drive and Farnham Drive.

&&

NB
Local storm report, Jul 9, 7:01 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
801 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     Flash Flood      4 S Midlothian          37.45N 77.65W
07/09/2025                   Chesterfield       VA   911 Call Center

            High water was reported at the intersection
            of Old Hundred Rd. S and Genito Rd.

&&

NB
Local storm report, Jul 9, 7:11 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
811 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Flash Flood      3 WNW Montrose          37.54N 77.42W
07/09/2025                   City of Richmond   VA   Public

            Flooding reported at the intersection of
            Leigh St. Viaduct and Mosby St.

&&

NB
Local storm report, Jul 9, 7:36 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
836 PM EDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     1 WNW Montague          37.77N 76.76W
07/09/2025                   Essex              VA   911 Call Center

            Reports of multiple trees down near the
            intersection of Yorkers Swamp Rd. and
            Colnbrook Rd. Radar estimated time.

&&

NB

The radar

The Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 9, 7:40 PM EST
Where
Somerset County, 0.69 mi S of Princess Anne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.190, -75.700

Power lines were knocked down along Hayman Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287232.